Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 198, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 15, 2003, 2:08 PM CDT for Russell County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 2:08 PM CDT (19:08 UTC)
- Expired
- May 15, 2003, 2:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Russell County, KY
The radar
The Louisville radar (KLVX), 135 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
423
WUUS53 KLMK 151908
SVRLMK
KYC207-151945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 PM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 245 PM CDT
* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF SALEM TO 7 MILES
NORTHWEST OF OLGA...OR FROM 23 MILES WEST OF SOMERSET TO 35 MILES
WEST OF SOMERSET...MOVING SOUTHEAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SALEM...RUSSELL SPRINGS...OLGA...CREELSBORO AROUND 215 PM CDT
JAMESTOWN...FREEDOM AROUND 220 PM CDT
JABEZ AROUND 230 PM CDT
PEOPLE ON THE CUMBERLAND PARKWAY IN RUSSELL COUNTY ARE IN THE PATH
OF THESE SEVERE STORMS.
HAIL TO THE SIZE OF QUARTERS OR LARGER...INTENSE RAIN AND DAMAGING
WIND GUSTS ABOVE 60 MPH ARE LIKELY WITH THIS LINE OF STORMS. TAKE
COVER IN A SECURE SHELTER UNTIL THE LINE OF STORMS HAS PASSED.
INTENSE LIGHTNING WILL OCCUR WITH THIS LINE OF STORMS. IF OUTDOORS...
STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. MOVE INSIDE IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND AVOID USING
TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE STORM APPROACHES.
LAT...LON 3684 8513 3689 8523 3700 8520 3716 8507
3710 8493 3699 8486
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:40 AM CDT, 10 hours 28 minutes earlier.
Area forecast discussion, May 15, 3:40 AM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 440 AM EDT THU MAY 15 2003 SCATTERED STRONG TO SEVERE THUNDERSTORMS ONGOING THIS MORNING. STORMS HAVE BEEN STRENGTHENING IN RESPONSE TO APPROACHING UPPER LEVEL LOW MOVING INTO THE GREAT LAKES. ALSO UPPER WIND MAX DROPPING SOUTHEAST ACROSS MISSOURI IS RESULTING IN INCREASED UPPER LEVEL DIVERGENCE MOVING ACROSS NORTHERN HALF OF FA EARLY THIS MORNING. WILL HAVE TO MENTION STRONG THUNDERSTORMS EARLY THIS MORNING THEN DIMINISHING. ANOTHER ROUND OF THUNDERSTORMS POSSIBLE THIS AFTERNOON AS FRONT APPROACHES AND AFTERNOON HEATING PROVIDES AND UPPER DIVERGENCE PROVIDES TRIGGER. MODELS GENERALLY SIMILAR AND WILL COMPROMISE ON AREAS WHERE DIFFERENCES OCCUR. ...SHORT TERM... AS MENTIONED ABOVE WILL HAVE TO KEEP THUNDERSTORMS IN FCST TODAY THEN DIMINISH TONIGHT AS FRONT DROPS SOME SOUTH AND UPPER SYSTEM MOVES TO THE EAST RESULTING IN DRYING. NEXT LOW PRESSURE AREA APPROACHES ON FRIDAY SHOWERS/THUNDERSTORMS WILL GRADUALLY SPREAD BACK OVER FA FRIDAY AND FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE THROUGH THE WEEKEND. HAVE STAYED PRETTY CLOSE TO GFS MOS GUIDANCE FOR TEMPERATURES AND BLENDED IN WITH SURROUNDING OFFICES FOR TEMPS AND POPS. LONGER TERM... WILL NOT MAKE ANY SIGNIFICNAT CHANGES ATTM. .LMK...NONE. SCHOLZ
Hazardous weather outlook, May 15, 4:45 AM CDT, 9 hours 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 545 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL CROSS THROUGH SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY TODAY AND EARLY TONIGHT. SEVERAL EPISODES OF THUNDERSTORMS ARE EXPECTED AHEAD OF THIS FRONT. MEANWHILE COLD AIR IN THE HIGHER REACHES OF THE ATMOSPHERE SUGGESTS SOME STORMS COULD PRODUCE LARGE HAIL. DAMAGING WINDS WILL ALSO BE A THREAT. THE STORM PREDICTION CENTER HAS PLACED ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL HEAD TOWARD THE OHIO AND TENNESSEE VALLEYS LATER FRIDAY AND THROUGH THE WEEKEND. IT AGAIN APPEARS THAT PERIODIC THUNDERSTORMS ARE ON TAP THROUGH THE WEEKEND. ANY THUNDERSTORMS THAT DEVELOP ON FRIDAY SHOULD BE NON SEVERE....WHILE IT IS TO EARLY TO DETERMINE WHETHER THE STORMS WILL HAVE SEVERE POTENTIAL ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. STUREY
In the hours before
Local storm report, May 15, 12:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
132 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 PM ENGLISH IN WIND DAMAGE
05/15/03 CRAWFORD TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
MRCLocal storm report, May 15, 12:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
139 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM TAYLORSVILLE KY .75 INCH HAIL
05/15/03 SPENCER HAIL STILL FALLING AT 140
PM. REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 15, 1:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
217 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM LEXINGTON KY 1.75 INCH HAIL
05/15/03 FAYETTE REPORTED BY LAW
ENFORCEMENT.
0205 PM BROWNSVILLE KY WIND DAMAGE
05/15/03 EDMONSON TWO TREES WERE DOWNED.
ALSO PEA SIZE HAIL WAS
OBSERVED. REPORTED BY
BROADCAST MEDIA.
MRCLocal storm report, May 15, 1:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
241 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0237 PM LEXINGTON KY .75 INCH HAIL
05/15/03 FAYETTE REPORTED BY AMATEUR RADIO
OPERATOR.
MRCLocal storm report, May 15, 1:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
248 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM ROCKY HILL KY 1.75 INCH HAIL
05/15/03 EDMONSON REPORTED BY TRAINED
SPOTTER.
MRCLocal storm report, May 15, 2:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
302 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0256 PM COLUMBIA KY 1.75 INCH HAIL
05/15/03 ADAIR
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:46 AM CDT | Severe Thunderstorm Warning | LMK | Hancock | 29 min |
| May 15, 3:50 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 55 min |
| May 15, 4:45 AM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin | 30 min |
| May 15, 5:32 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 28 min |
| May 15, 5:44 AM CDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 31 min |
| May 15, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Taylor | 29 min |
| May 15, 7:09 AM CDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 36 min |
| May 15, 10:41 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 49 min |
| May 15, 11:00 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock | 45 min |
| May 15, 11:30 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 45 min |
| May 15, 11:48 AM CDT | Severe Thunderstorm Warning | LMK | Breckinridge | 27 min |
| May 15, 12:16 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 44 min |
| May 15, 12:28 PM CDT | Severe Thunderstorm Warning | LMK | Spencer | 47 min |
| May 15, 12:57 PM CDT | Severe Thunderstorm Warning | LMK | Anderson | 33 min |
| May 15, 1:12 PM CDT | Severe Thunderstorm Warning | LMK | Fayette | 48 min |
| May 15, 1:14 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson | 31 min |
| May 15, 1:27 PM CDT | Severe Thunderstorm Warning | LMK | Barren | 48 min |
| May 15, 1:46 PM CDT | Severe Thunderstorm Warning | LMK | Adair | 34 min |
| May 15, 2:13 PM CDT | Severe Thunderstorm Warning | LMK | Metcalfe | 32 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.